Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 3, 2021Colfax County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 3, 2021, 5:02 PM MDT for Colfax County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 5:02 PM MDT (23:02 UTC)
Expired
Jul 3, 2021, 5:30 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS85 KABQ 032302
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT Sat Jul 3 2021
 
NMZ215-032330-
East Slopes Sangre de Cristo Mountains-
502 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Ute Park, or 30 miles east of Questa, moving south at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ute Park.

This includes Highway 64 between Mile Markers 293 and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3686 10494 3657 10483 3657 10486 3656 10492
      3657 10493 3655 10494 3652 10516 3681 10517
      3684 10515 3687 10496
TIME...MOT...LOC 2302Z 350DEG 17KT 3679 10505 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:20 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 3, 3:20 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
320 PM MDT Sat Jul 3 2021

.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue through the
week ahead. Some thunderstorms will be capable of producing locally
heavy rainfall mainly along and east of the continental divide
through Tuesday night. There will then be a decrease in thunderstorm
coverage and wetness Wednesday and Thursday, when cells will
probably hug the high terrain.  Models depict a return of better
moisture and precipitation coverage Friday and Saturday. High
temperatures will generally remain below normal across the east each
day, with readings near and above normal farther west.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Afternoon convection is firing up along ridgetops this afternoon
with the center of the 593dm H5 high becoming more centered over
western NM on its way to the Four Corners area tonight into Sunday.
The 12Z morning ABQ sounding sampled a healthy 1.15" PWAT, which
will support efficient rain producing storms today. Storm motions
will be the slowest over the Gila and along the continental divide
closest to the upper high center. Burn scars and spots along the
divide that received downpours yesterday will be the most
susceptible to the threat of flash flooding. Meanwhile, better
steering flow exists over the northern mountains which will
generally drift storm cells S/SE over the adjacent upper Rio Grande
Valley and highlands late this afternoon and evening. These cells
will likely send an east canyon wind into Albuquerque and Santa Fe
during the evening. Convective activity will steadily taper off
through the evening, and model guidance is showing storms having a
difficult time making it further out over the eastern plains,
dropped PoPs there overnight as a result. Otherwise, low clouds and
patchy fog will be possible across eastern NM thanks to abundant low-
level moisture remaining.

Sunday will see the upper high be centered over southeastern UT and
the Four Corners region. Afternoon storms look to get a start over
the high terrain near the noon hour again, however steering flow
will allow for quicker storm motions. In particular to the S/SSE off
the central mountain chain out over the eastern plains.

24

LONG TERM...(MONDAY THROUGH SATURDAY)...
Scattered to numerous showers and thunderstorms with locally heavy
rainfall will return Monday and especially Tuesday, along and east
of the continental divide. The center of high pressure at 500 mb will
migrate from over the Four Corners on Monday to the AZ/NV border
Tuesday, allowing a moist east and southeast flow of low level
moisture to stream into the forecast area. Precipitable water values
are forecast to climb from around 1 inch on Monday to between 1-1.70
inches on Tuesday. Models are picking up on perturbations in
northerly flow aloft rounding the ridge and tracking into the state
each day, but the stronger disturbance will be Tuesday afternoon and
evening due to an upper level trough exiting the central Rockies.
High temperatures will vary from around 4 degrees above normal near
the Four Corners to as much as 10 degrees below normal across the
east with the coldest readings on Tuesday.

There will be a significant downtick in thunderstorm coverage on
Wednesday and especially Thursday, but temperatures will remain
below normal across south central and eastern areas. Drier air and a
backdoor cold front will move over the state from the northeast
behind the upper trough exiting the central Rockies on Tuesday. The
high pressure system aloft will also migrate toward the Four Corners
while building to 596 DAM by Thursday.

There should be an uptick in the coverage of showers and
thunderstorms Friday and Saturday. A moist backdoor front is forecast
to plunge southwestward through the state Friday and Friday night,
while the upper high shifts westward again reaching NV by Saturday.
This will re-open the door for disturbances to track southward into
the state.

44

&&

.FIRE WEATHER...
No fire weather concerns through the forecast period. Upper high
currently over southwestern/western NM today will reposition itself
over southern UT or the Four Corners area. Daily rounds of afternoon
thunderstorms forming over the mountains continue each day, with
storm motions staying north-to-south, becoming more northeast-to-
southwest later in the week. Abundant monsoon moisture will allow
for excellent recoveries each night, but with mostly poor to fair
ventilation. The exception will be the northwest corner of the state
closest to the upper high center, where the warmest and driest
conditions will be.

24

&&

.AVIATION...
18Z TAF CYCLE
Afternoon tstm activity developing over mountain ridge line has
already commenced. With the upper high center migrating off the the
W/NW today, storm motions will be slowest over the Gila and south-
central mtns near KONM-KSRR. Storms look to move S/SE off the
northern mtns, likely reaching KLVS early afternoon. Models are
showing storms tending to die off before reaching KTCC-KROW-KCVN, but
will monitor this for any necessary amds later this afternoon and
evening. Otherwise, convective based east canyon winds look to reach
KSAF-KABQ this evening. Another mix of MVFR/IFR cigs look likely
again heading into Sunday morning with abundant monsoon moisture over
eastern NM.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  96  67  96 /  10   5   5  10
Dulce...........................  54  90  55  91 /  10  20  10  50
Cuba............................  58  88  59  88 /  20  30  20  40
Gallup..........................  58  91  60  93 /  10  20  20  20
El Morro........................  56  85  56  86 /  20  40  30  20
Grants..........................  59  89  59  89 /  20  30  20  30
Quemado.........................  57  85  59  85 /  30  50  30  40
Magdalena.......................  61  85  63  85 /  20  40  30  50
Datil...........................  57  81  59  83 /  30  60  30  50
Reserve.........................  57  86  57  90 /  40  60  30  50
Glenwood........................  63  87  64  93 /  60  60  30  50
Chama...........................  50  82  51  82 /  10  40  20  70
Los Alamos......................  61  86  63  84 /  30  40  30  70
Pecos...........................  58  84  59  84 /  50  50  30  70
Cerro/Questa....................  52  83  53  83 /  20  40  20  80
Red River.......................  47  75  48  77 /  30  50  20  80
Angel Fire......................  44  76  44  75 /  30  50  30  80
Taos............................  53  87  54  86 /  20  30  20  70
Mora............................  54  81  54  80 /  30  40  30  70
Espanola........................  61  93  63  91 /  20  30  20  60
Santa Fe........................  61  86  63  85 /  30  40  30  70
Santa Fe Airport................  61  90  62  88 /  20  30  20  60
Albuquerque Foothills...........  67  91  68  90 /  30  30  20  50
Albuquerque Heights.............  68  93  69  93 /  20  20  20  30
Albuquerque Valley..............  66  95  67  95 /  20  20  20  30
Albuquerque West Mesa...........  68  94  69  93 /  20  20  20  30
Belen...........................  67  95  68  94 /  20  20  20  30
Bernalillo......................  65  95  67  95 /  20  20  20  40
Bosque Farms....................  66  95  67  94 /  20  20  20  30
Corrales........................  66  95  68  95 /  20  20  20  30
Los Lunas.......................  66  95  67  94 /  20  20  20  30
Placitas........................  65  91  67  89 /  20  30  20  50
Rio Rancho......................  67  94  69  94 /  20  20  20  30
Socorro.........................  67  93  68  93 /  20  30  20  40
Sandia Park/Cedar Crest.........  61  85  63  82 /  30  30  30  60
Tijeras.........................  63  88  64  86 /  30  30  30  50
Edgewood........................  59  88  60  86 /  40  40  20  60
Moriarty/Estancia...............  57  89  58  87 /  40  40  20  50
Clines Corners..................  58  84  58  81 /  50  50  20  50
Mountainair.....................  60  85  60  83 /  50  40  20  60
Gran Quivira....................  60  85  60  83 /  40  40  20  60
Carrizozo.......................  64  87  64  88 /  30  40  30  60
Ruidoso.........................  57  78  58  79 /  30  50  30  60
Capulin.........................  56  84  56  83 /  30  30  20  40
Raton...........................  55  88  56  87 /  30  30  20  50
Springer........................  55  89  57  86 /  30  40  20  60
Las Vegas.......................  55  83  56  81 /  30  40  30  60
Clayton.........................  63  90  62  87 /  30  30  30  30
Roy.............................  60  86  61  85 /  30  30  20  50
Conchas.........................  65  94  65  90 /  20  20  30  40
Santa Rosa......................  64  93  64  88 /  20  30  30  50
Tucumcari.......................  68  94  67  91 /  20  20  40  30
Clovis..........................  66  90  65  88 /  10  20  50  40
Portales........................  67  91  66  88 /  10  20  50  40
Fort Sumner.....................  68  93  67  90 /  20  20  30  40
Roswell.........................  70  93  69  92 /  10  20  40  40
Picacho.........................  63  86  64  85 /  20  40  30  60
Elk.............................  60  83  60  84 /  20  40  30  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-226-238>240.

&&
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Sat Jul 3 2021

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms capable of heavy rainfall will once again
support the threat for localized flash flooding this afternoon into
the evening hours, particularly on wildfire burn scars. In addition,
a strong or severe thunderstorm or two may develop in the northeast
plains with hail and gusty outflow being the primary risks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The active monsoon pattern will continue to support elevated storm
coverage and the threat for heavy rainfall capable of flash flooding
through early next week. Meanwhile, a few strong to severe storms are
possible over the eastern plains on Sunday afternoon and evening. The
primary threats will be hail and strong gusty outflows.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, rainfall amounts
and any flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637.

DPorter

In the hours before

Special weather statement, Jul 3, 1:47 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Sat Jul 3 2021

NMZ214-215-032015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
147 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coyote Creek State Park, or 14 miles north of Mora, moving south at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mora, La Cueva, Ledoux, Cleveland, Black Lake, Coyote Creek State
Park, Morphy Lake State Park, Chacon, Holman and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3629 10510 3590 10510 3591 10513 3590 10514
      3592 10516 3590 10520 3590 10523 3589 10523
      3593 10554 3634 10530
TIME...MOT...LOC 1946Z 004DEG 23KT 3618 10524

33
Special weather statement, Jul 3, 3:43 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
343 PM MDT Sat Jul 3 2021

NMZ224>226-032215-
Upper Tularosa Valley-South Central Mountains-South Central
Highlands-
343 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND EAST CENTRAL
SOCORRO COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jicarilla, or 21 miles northeast of Carrizozo, moving west at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ancho and Jicarilla.

This includes Highway 380 between Mile Markers 45 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3388 10620 3400 10561 3384 10555 3382 10556
      3362 10609
TIME...MOT...LOC 2142Z 071DEG 20KT 3389 10567

33
Special weather statement, Jul 3, 5:00 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Sat Jul 3 2021

NMZ223-229-233-032330-
Central Highlands-Guadalupe County-Northeast Highlands-
500 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Anton Chico, or 20 miles south of Las Vegas, moving
southwest at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anton Chico and Tecolotito.

This includes Interstate 40 near Mile Marker 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3540 10521 3532 10502 3498 10517 3511 10547
TIME...MOT...LOC 2300Z 027DEG 22KT 3530 10516

33
Special weather statement, Jul 3, 5:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT Sat Jul 3 2021

NMZ215-032330-
East Slopes Sangre de Cristo Mountains-
502 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Ute Park, or 30 miles east of Questa, moving south at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ute Park.

This includes Highway 64 between Mile Markers 293 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3686 10494 3657 10483 3657 10486 3656 10492
      3657 10493 3655 10494 3652 10516 3681 10517
      3684 10515 3687 10496
TIME...MOT...LOC 2302Z 350DEG 17KT 3679 10505

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:22 PM MDTAreal Flood AdvisoryABQColfax, Union113 min
Jul 2, 6:28 PM MDTFlash Flood Warning Considerable damage threatABQColfax3 hr
Jul 2, 6:43 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia3 hr
Jul 2, 6:52 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia113 min
Jul 2, 7:21 PM MDTFlash Flood Warning Considerable damage threatABQSocorro, Torrance3 hr
Jul 2, 7:22 PM MDTAreal Flood AdvisoryABQSocorro113 min
Jul 2, 8:33 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 2, 8:46 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 2, 9:25 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 2, 10:11 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe79 min
Jul 2, 10:14 PM MDTSpecial Weather StatementABQSanta Fe31 min
Jul 3, 1:02 PM MDTAreal Flood AdvisoryABQChaves4 hr
Jul 3, 1:38 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr
Jul 3, 1:47 PM MDTSpecial Weather StatementABQMora28 min
Jul 3, 2:19 PM MDTAreal Flood AdvisoryABQColfax, Mora, San Miguel, Taos116 min
Jul 3, 2:57 PM MDTAreal Flood AdvisoryABQChaves, Lincoln2 hr
Jul 3, 3:43 PM MDTSpecial Weather StatementABQLincoln32 min
Jul 3, 4:23 PM MDTAreal Flood AdvisoryABQChaves, Lincoln, Torrance2 hr
Jul 3, 5:00 PM MDTSpecial Weather StatementABQSan Miguel30 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.